Steroids, especially when used in high doses or over a long period of time, can lead to mucormycosis.
This is because “steroids can also reduce our immunity, and have the tendency to increase blood sugar levels, even in non-diabetics. They can also create the ideal environment that allows the infection to spread,” explained Dr Mahajan.
In a recent press conference, AIIMS Director Dr Randeep Guleria spoke of the harm that steroids can do if taken in the early stages of COVID-19.
Not necessarily. The risk of developing mucormycosis is mainly with the use of systemic steroids.
Systemic steroids currently used to treat COVID-19 that can cause mucormycosis if misused, include dexamethasone and methylprednisolone.
These drugs are also part of the guidelines issued by the government for the treatment of moderate COVID-19, and along with oxygen, remain one of the more effective treatment options for COVID. Dexamethasone has been found to be effective in hospitalised patients with COVID-19…